The last paragraph reads: "The narrative verdict recorded by Mr Morris, coroner for south and west Cambridgeshire, stated: "Mr Weigall took his own life by hanging whilst suffering from a depressive illness which may have been exacerbated by the medicine prescribed for that illness."
Drugs may have led to man's deathPublished on 03 July 2004
DRUGS prescribed to a depressed man before he hanged himself at his Cambridge home may have intensified his desire to take his own life, an inquest heard.
Anglia Polytechnic University history lecturer David Weigall, 61, was found dead at his home in Magrath Avenue, Chesterton, on December 13 last year.
Mr Weigall's friend Adrian Lodge told the inquest at Cambridge's Shire Hall he had grave concerns about the suitability of the drugs prescribed for depression - in Mr Weigall's case Venlafaxine.
Mr Lodge, who knew Mr Weigall from their student days at Cambridge University, said: "Every now and then these drugs backfire and yet the drug companies have simply said that you must expect to die if you have depression.
"The truth is that doctors are advised to use these particular drugs for depression and generally they find them effective but for certain people they can be very damaging. These toxic substances themselves have made people suicidal.
"In America there is a suicide warning on all these drugs. Our regulators are being somewhat tardy."
During the course of the inquest Dr Tony Males, Mr Weigall's GP for 10 years, raised the issue of how doctors assess whether or not a patient is likely to attempt suicide.
The GP, whose surgery is in York Street, said: "I have concerns about assessing suicidal risks; the way that we do it is haphazard."
Asked by coroner David Morris if he thought Mr Weigall was an active suicidal he replied: "The clues were not there for me. It really came out of the blue."
The narrative verdict recorded by Mr Morris, coroner for south and west Cambridgeshire, stated: "Mr Weigall took his own life by hanging whilst suffering from a depressive illness which may have been exacerbated by the medicine prescribed for that illness."